Ask a doctor

Botox Gave Me a Lazy Eye

I recently moved to New York, and have had Botox previously with great results. But on my first visit to a new doctor, I got “lazy eye.” Did the doctor do something wrong? I told him where I had been injected before.

Doctor Answers 13

Droopy eye from Botox injection

As stated by many of the other physicians this is a side effect of Botox. While this is a rare occurring event it is the most common complication reported. I personally have had ptosis from Botox injected by another practitioner and while it is bothersome for several weeks it does resolve fairly quickly. Your injecting physician should prescribe some drops for you and these are quite helpful. I spent a few weeks in sunglasses myself and looked a bit tired, however as I stated before it did resolve quickly. Best regards!

Orange County Facial Plastic Surgeon
5.0 out of 5 stars 170 reviews

Ptosis is the most common Botox side effect

What you describe as a “lazy eye” is technically called ptosis. Although complications from injections of Botox Cosmetic® are rare, ptosis is the most common complication reported. It results from a combination of the injected dosage and your own anatomy’s response to treatment.

Ptosis is benign, meaning it does not affect your health or present any danger to you. Your appearance will improve over time as the effects of the injection begin to diminish, within 90 days.

Mark L. Jewell, MD
Eugene Plastic Surgeon
4.5 out of 5 stars 8 reviews

Lazy Eye From Botox


The injection may have been placed on one side of the forehead causing the muscle to become excessively relaxed. This is a relatively minor effect that should go away after a few weeks.


It may have also been injected near the midpoint of the eyebrow. This is the muscle that keeps the eyelid in an elevated state. In this case, the effect can last several months.

Sanusi Umar, MD
Redondo Beach Dermatologic Surgeon
5.0 out of 5 stars 27 reviews

Droopy eyelid from Botox.


1) Yes, this is a technical error. It happened to me twice years ago, when I was learning how to use Botox.

2) Droopy eyelid happens when Botox is injected too close to the eyelid. The injection has to be one centimeter above the eyebrows.

3) An ophthalmologist can give you eye drops that temporarily help to lift the lid. But you basically have to wait about 3 months for this to go away.

George J. Beraka, MD (retired)
Manhattan Plastic Surgeon
5.0 out of 5 stars 9 reviews

Botox causing a droopy lazy eye

Whenever Botox reaches the upper lid lifting (Levator) muscle, either because it was placed too close to it (injector error) or because the patient rubbed it there, the muscle will be weakened resulting in ptosis (droopy, lazy etc) eyelid. This condition can be improved with eye drops.

You should NOT need to show a Botox expert where to inject Botox. He/she should know where to place it based on your examination, your wishes and your anatomy.

Peter A. Aldea, MD
Memphis Plastic Surgeon
5.0 out of 5 stars 81 reviews

What to do with a "Lazy Eye" after Botox...

"Lazy eye" aka Eye-LID droop is a rare but known complication of Botox injection.

The good news is that this is NOT a permanent complication and should get better.

A droopy eye-LID may occur if the Botox is injected too close to your eyelid-elevating muscle, the levator palpebra superioris. In such a scenario, the Botox will diffuse inadvertently onto the levator muscle and cause an eyelid droop. Typically, a lower dose diffuses onto the levator muscle and so the other good news is that the eyelid droop will typically NOT last as long as the full Botox duration of 3-4 months, and may in fact resolve in less than a month.   However, if the eyelid droop occurs shortly after injection (i.e. within 3-4 days), then your eyelid levator muscle likely received a significant dose of Botox and your eyelid droop may not resolve for 1-2 months...

Apraclonidine (Iopidine) eye-drops for Botox-induced eye-LID droop can provide a small (2mm) improvement -- Apraclonidine 0.5, 1-2 drops, 3 times per day. Make sure you put in one drop at a time, tilt your head back, and close your eyes to make sure none of the eye-drop leaks out. Be sure your prescribing physician discusses all the potential side-effects of the drops, such as "adrenaline-like" symptoms like anxiety or heart pounding; you may also experience eye irritation, eye dryness, and eye pain, amongst other symptoms. If these symptoms occur, you will likely need to take some lubricating eye drops, lower the dose, switch the eye-drops, or stop the drops altogether...

In the future, be sure to seek the services of an experienced physician injector. I think the key with Botox lies in truly understanding the anatomy of the injected area, and more importantly the variability in the anatomy between patients -- for brows, the forehead, and anywhere else you plan on receiving a Botox injection. This includes having a firm understanding of the origin, insertion, and action of each muscle that will be injected, the thickness of each muscle targeted, and the patient variability therein. As an aesthetic-trained plastic surgeon, I am intrinsically biased since I operate in the area for browlifts and facelifts, and have a unique perspective to the muscle anatomy since I commonly dissect under the skin and see the actual muscles themselves. For me, this helps guide where to inject and where not to. However, with that said, I know many Dermatologists who know the anatomy well despite not operating in that area, and get great results.

Good luck.

Dr Markarian

A lazy eye from Botox


  • One nasty side effects of Botox Cosmetic (probably close to the only nasty side effect) is the droopy eye.  And while this is the rarest of all Botox side effects, it is also the most commonly reported!  So it is happening and people need to understand what has happened.
  • First know, this side effect will disappear on its own, although it may take 3-4 weeks.  It will not normally last as long as the Botox.  Your injecting physician should have a chance to see you, and possible prescribe some drops that may prove to be helpful.  Or you can invest in a pair of large, dark sunglasses, to help these next weeks pass. 
  • The reason for this Ptosis (lazy-eye) result is either 1 or 2 things: an inappropriate amount of Botox was injected into the target area, or the injection was targeted for an area too close to another, non-intended muscle group.  Either of these reasons could make the Botox migrate to the set of muscles controlling the upper eyelid  (causing a droopy eye) or the muscles controlling the eye itself (causing lazy eye). 
  • The best way to avoid these side effects is to always use the finest, board certified physician (dermatologist or cosmetic surgeon), making sure he has extensive experience with facial fillers, and working with Botox Cosmetic around the eye.  A skilled provider should generally provide the safest procedure possible, and less chance for side effects to occur. 

Botox and lazy or drooping eyelid

The Botox may have diffused out of the immediate area that your doctor injected.  this can occasionally happen and does not mean the your physician necessarily did anything wrong.   I usually counsel patients to avoid massaging or rubbing the injection site  for the first few days after the injection to help prevent this from happening.  The good news is that the lazy or drooping eye should resolve on its own over the next 3 months.

Vincent D. Lepore, MD
San Jose Plastic Surgeon
5.0 out of 5 stars 27 reviews

Eyelid droop is a known side effect of Botox

Eyelid droop, or ptosis, is a known potential side effect of Botox treatments in the forehead.  It can usually be avoided by injecting at least 1 cm above the brow.  As with the desired affects of Botox, this side effect, too, will resolve over approximatley 3 months.  Call your doctor and ask about eye drops to speed up recovery.

Dina D. Strachan, MD
New York Dermatologist
3.5 out of 5 stars 10 reviews

Droopy eyelid

Soemtimes when Botox is injected close to the upper eyelid, it can cause ptosis or sagging of the lidr. This will get better on its own over a few months. Eye drops to counteract the effect of the botox can also be prescribed.

Steven Wallach, MD
New York Plastic Surgeon
4.5 out of 5 stars 21 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.